Skip to main content
×
×
Home

ON THE ACCURACY OF ASYMPTOTIC APPROXIMATIONS TO THE LOG-GAMMA AND RIEMANN–SIEGEL THETA FUNCTIONS

  • RICHARD P. BRENT (a1) (a2)
Abstract

We give bounds on the error in the asymptotic approximation of the log-Gamma function $\ln \unicode[STIX]{x1D6E4}(z)$ for complex $z$ in the right half-plane. These improve on earlier bounds by Behnke and Sommer [Theorie der analytischen Funktionen einer komplexen Veränderlichen, 2nd edn (Springer, Berlin, 1962)], Spira [‘Calculation of the Gamma function by Stirling’s formula’, Math. Comp.25 (1971), 317–322], and Hare [‘Computing the principal branch of log-Gamma’, J. Algorithms25 (1997), 221–236]. We show that $|R_{k+1}(z)/T_{k}(z)|<\sqrt{\unicode[STIX]{x1D70B}k}$ for nonzero $z$ in the right half-plane, where $T_{k}(z)$ is the $k$ th term in the asymptotic series, and $R_{k+1}(z)$ is the error incurred in truncating the series after $k$ terms. We deduce similar bounds for asymptotic approximation of the Riemann–Siegel theta function $\unicode[STIX]{x1D717}(t)$ . We show that the accuracy of a well-known approximation to $\unicode[STIX]{x1D717}(t)$ can be improved by including an exponentially small term in the approximation. This improves the attainable accuracy for real $t>0$ from $O(\exp (-\unicode[STIX]{x1D70B}t))$ to $O(\exp (-2\unicode[STIX]{x1D70B}t))$ . We discuss a similar example due to Olver [‘Error bounds for asymptotic expansions, with an application to cylinder functions of large argument’, in: Asymptotic Solutions of Differential Equations and Their Applications (ed. C. H. Wilcox) (Wiley, New York, 1964), 16–18], and a connection with the Stokes phenomenon.

Copyright
References
Hide All
[1] Abramowitz, M. and Stegun, I. A., Handbook of Mathematical Functions (Dover, New York, 1965).
[2] Askey, R. A. and Roy, R., ‘Gamma function’, NIST Digital Library of Mathematical Functions Ch. 5, http://dlmf.nist.gov/.
[3] Behnke, H. and Sommer, F., Theorie der analytischen Funktionen einer komplexen Veränderlichen, 2nd edn (Springer, Berlin, 1962).
[4] Berry, M. V., ‘The Riemann–Siegel expansion for the zeta function: high orders and remainders’, Proc. R. Soc. Lond. A 450 (1995), 439462.
[5] Borwein, J. M., Bradley, D. M. and Crandall, R. E., ‘Computational strategies for the Riemann zeta function’, J. Comput. Appl. Math. 121 (2000), 247296.
[6] Brent, R. P., ‘F. D. Crary & J. B. Rosser, High precision coefficients related to the zeta function [review]’, Math. Comp. 31 (1977), 803804.
[7] Brent, R. P., ‘On the zeros of the Riemann zeta function in the critical strip’, Math. Comp. 33 (1979), 13611372.
[8] Brent, R. P., ‘Asymptotic approximation of central binomial coefficients with rigorous error bounds’, 2016. arXiv:1608.04834v1.
[9] Brent, R. P., van de Lune, J., te Riele, H. J. J. and Winter, D. T., ‘On the zeros of the Riemann zeta function in the critical strip, II’, Math. Comp. 39 (1982), 681688.
[10] Dilcher, K., ‘Asymptotic behaviour of Bernoulli, Euler, and generalized Bernoulli polynomials’, J. Approx. Theory 49 (1987), 321330.
[11] Edwards, H. M., Riemann’s Zeta Function (Academic Press, New York, 1974), reprinted by Dover Publications, 2001.
[12] Gabcke, W., ‘Neue Herleitung und explizite Restabschätzung der Riemann–Siegel-Formel’, Dissertation, Mathematisch-Naturwissenschaftlichen, Göttingen, 1979.
[13] Gauss, C. F., ‘Disquisitiones generales circa seriem infinitam …’, Comm. Soc. Reg. Sci. Göttingensis Rec. 2 (1813), reprinted in Carl Friedrich Gauss Werke, Bd. 3, Göttingen, 1876, 123–162.
[14] Gram, J.-P., ‘Note sur les zéros de la fonction 𝜁(s) de Riemann’, Acta Math. 27 (1908), 289304.
[15] Hare, D. E. G., ‘Computing the principal branch of log-Gamma’, J. Algorithms 25 (1997), 221236.
[16] Hermite, M. Ch., ‘Sur la fonction log𝛤(a)’, J. reine angew. Math. 115 (1895), 201208.
[17] Lehmer, D. H., ‘Extended computation of the Riemann zeta function’, Mathematika 3 (1956), 102108.
[18] Meyer, R. E., ‘A simple explanation of the Stokes phenomenon’, SIAM Rev. 31 (1989), 435445.
[19] Nemes, G., ‘Generalization of Binet’s Gamma function formulas’, Integral Transforms Spec. Funct. 24 (2013), 597606.
[20] Olde Daalhuis, A. B., Chapman, S. J., King, J. R., Ockendon, J. R. and Tew, and R. H., ‘Stokes phenomenon and matched asymptotic expansions’, SIAM J. Appl. Math. 55 (1995), 14691483.
[21] Olver, F. W. J., ‘Error bounds for asymptotic expansions, with an application to cylinder functions of large argument’, in: Asymptotic Solutions of Differential Equations and Their Applications (ed. Wilcox, C. H.) (Wiley, New York, 1964), 163183.
[22] Olver, F. W. J., Asymptotics and Special Functions (Academic Press, New York, 1974).
[23] Pólya, G. and Szegö, G., Problems and Theorems in Analysis I, Springer Classics in Mathematics (Springer, Berlin, 1972).
[24] Spira, R., ‘Calculation of the Gamma function by Stirling’s formula’, Math. Comp. 25 (1971), 317322.
[25] Tweddle, I., ‘Approximating n! , historical origins and error analysis’, Amer. J. Phys. 52 (1984), 487488.
[26] Watson, G. N., A Treatise on the Theory of Bessel Functions, 2nd edn (Cambridge University Press, Cambridge, 1941).
[27] Whittaker, E. T. and Watson, G. N., A Course of Modern Analysis, 3rd edn (Cambridge University Press, Cambridge, 1920).
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of the Australian Mathematical Society
  • ISSN: 1446-7887
  • EISSN: 1446-8107
  • URL: /core/journals/journal-of-the-australian-mathematical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax

Keywords

MSC classification

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed